Alert archive / New York / Gale Watches in 2020

Gale Watch 13, NWS New York, NY

May 17, 2020

NWS New York, NY issued this gale watch at May 17, 2020, 3:29 PM EDT. It took effect at May 19, 2020, 12:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 17, 2020, 3:29 PM EDT (19:29 UTC)
In effect from
May 19, 2020, 12:00 AM EDT
Expired
May 18, 2020, 3:49 AM EDT
In force
Issued by
NWS New York, NY

The text

As transmitted.

967 
WHUS71 KOKX 171929
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
329 PM EDT Sun May 17 2020

ANZ350-353-355-180900-
/O.NEW.KOKX.SC.Y.0062.200518T1600Z-200519T0400Z/
/O.NEW.KOKX.GL.A.0013.200519T0400Z-200520T0400Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
329 PM EDT Sun May 17 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON MONDAY TO MIDNIGHT
EDT MONDAY NIGHT...
...GALE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY
EVENING...

* WHAT...For the Small Craft Advisory, east winds 10 to 20 kt with
  gusts up to 30 kt and seas 4 to 7 ft expected. For the Gale
  Watch, northeast winds 20 to 25 kt with gusts up to 35 kt and 
  seas 8 to 13 ft possible.

* WHERE...The ocean waters south of Long Island out 20 nm.

* WHEN...For the Small Craft Advisory, from noon Monday to 
  midnight EDT Monday night. For the Gale Watch, from late 
  Monday night through Tuesday evening.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/okx
1 follow-up statement
879 
WHUS71 KOKX 180749
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
349 AM EDT Mon May 18 2020

ANZ350-353-355-182215-
/O.EXT.KOKX.SC.Y.0062.200518T1600Z-200518T2200Z/
/O.UPG.KOKX.GL.A.0013.200519T0400Z-200520T0400Z/
/O.NEW.KOKX.GL.W.0016.200518T2200Z-200519T2200Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
349 AM EDT Mon May 18 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM NOON TODAY TO 6 PM EDT
THIS EVENING...
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM EDT
TUESDAY...

* WHAT...For the Gale Warning, northeast winds 15 to 25 kt with 
  gusts up to 40 kt and seas 7 to 10 ft expected. For the Small 
  Craft Advisory, east winds 10 to 15 kt with gusts up to 25 kt 
  and seas 3 to 5 ft expected.

* WHERE...The ocean waters south of Long Island out 20 nm.

* WHEN...For the Gale Warning, from 6 PM this evening to 6 PM 
  EDT Tuesday. For the Small Craft Advisory, from noon today to 
  6 PM EDT this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ330-340-345-182215-
/O.NEW.KOKX.GL.W.0016.200518T2200Z-200519T2200Z/
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
349 AM EDT Mon May 18 2020

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM EDT
TUESDAY...

* WHAT...Northeast winds 10 to 20 kt with gusts up to 35 kt 
  expected.

* WHERE...Long Island Sound East of New Haven CT/Port Jefferson 
  NY, Peconic and Gardiners Bays and South Shore Bays from Jones 
  Inlet through Shinnecock Bay.

* WHEN...From 6 PM this evening to 6 PM EDT Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ335-338-182215-
/O.EXB.KOKX.SC.Y.0062.200518T2200Z-200519T2200Z/
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
349 AM EDT Mon May 18 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
EDT TUESDAY...

* WHAT...Northeast winds 10 to 20 kt with gusts up to 30 kt 
  expected.

* WHERE...Long Island Sound West of New Haven CT/Port Jefferson 
  NY and New York Harbor.

* WHEN...From 6 PM this evening to 6 PM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/okx

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this gale watch went out at May 17, 1:26 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, May 17, 1:26 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service New York NY
126 PM EDT Sun May 17 2020

.SYNOPSIS...
An extension of high pressure overhead will gradually slide east
today into tonight, while its strong center continue to builds
over southeastern Canada. This high will keep a large cutoff low
pressure across the Ohio and Tennessee river valleys and Tropical
Storm Arthur well to the south of the area Monday into Wednesday.
The cutoff low will eventually lift towards the region late week
into next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Forecast remains on track. Updated database for the remainder
of today to better reflect latest observational trends, which
mainly pertain to south facing shorelines having a sharp
temperatures contrast. Cooler temperatures with ocean influence
inch north / northwest through the afternoon.

Rising heights aloft today into tonight as a vigorous upper low
slides through the Upper Mississippi River Valley. At the
surface, offshore high pressure extends westward towards the
region. Deep layered ridging will keep conditions dry, with
partly sunny to mostly sunny skies. Temps will run a bit below
seasonable today (highs only in the lower to mid 60s) for
coastal areas with onshore flow, while temps should warm to near
seasonable (upper 60s to around 70) across the interior with
deeper mixing if clouds do break.

Cloud cover increase once again tonight with increasing theta-e
advection, but mainly dry conditions expected with subsident
regime overhead and strengthening deformation zone and
associated frontogenesis aloft staying to the N/NW of the
region. Just a slight chance of showers over far NW areas as
this forcing brushes the region with aid of upslope of
moistening se flow. Temps once again near seasonable with
onshore flow and cloud cover.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Models coming into much better agreement during this period with the
movement of the large PAC closed upper low dropping SSE from the Mid
Mississippi River Valley into the Tennessee River valley Monday into
Tuesday, thanks to Greenland blocking. This is significantly farther
SW than what the consensus of model guidance was depicting 24
hours ago. Models therefore are coming into better agreement
with track of TS Arthur, in response to farther SW placement of
closed low and strong SE Canadian high pressure remaining
steady over Quebec and the northeast. This is in line with NHC
forecast track of TS Arthur near Cape Hatteras Monday morning
and then curving offshore, well s of the local region, Monday
Night into Tuesday as it become post-tropical. Lower confidence
on the eventual movement of Arthur as it dissipates midweek.
Please refer to the National Hurricane Center for the official
forecast details on Arthur.

Convergence of model solutions on the early week forecast
scenario is lending to higher confidence in dry conditions
through Tuesday. Once again, just a slight chance of showers
over far NW areas Monday into Monday Night as weakening
deformation axis slides towards the area. Rain shield with
Arthur appears to stay safely offshore. E/NE winds will
increase late Monday, with peak gusts 30-35 mph possible late
Monday Night into Tuesday Night. A slight wobble north or south
of Arthur would result in respectively stronger or weaker winds.

Main concern will be ocean beach erosion impacts from Tuesday
through midweek from persistent and strengthening E/NE winds
between Arthur and high pressure to the north. There is
potential for at least minor coastal flood impacts Tue into
midweek as well. See tides and coastal flooding section for more
information.

Temperatures will generally run below seasonable through midweek
with Canadian maritime flow

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Models in general agreement with the cutoff upper low sitting
down in the Tennessee River Valley/Southern Appalachians area
midweek. Model spread then increases a bit late week into the
weekend on timing and NE progression of the upper low as it
drifts NE up the Appalachians and near the area for late
week/weekend as blocking breaks down. In general this scenario
lends to continued onshore flow with a chance for unsettled
weather late week into the weekend. Low forecast confidence on
sensible weather details in this time period, which should
become better resolved over the next few days.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
High pressure builds off the coast of New England today. A warm
front approaches from the west tonight.

VFR through the TAF period.

Winds will be E/SE today, 5-10 kts. Winds may occasionally gust
15-18 kt through 21z. Winds turn E/NE overnight into Monday
morning. Cigs may lower overnight as a warm front approaches,
but should remain VFR.

.OUTLOOK FOR 12Z MONDAY THROUGH FRIDAY...
.Monday...VFR likely. E winds, gusts to 20 kt.
.Tuesday...VFR likely. E winds, gusts 20-25 kt. Peak gusts 30
kt possible.
.Wednesday...VFR. E winds, gusts up to 25 kt.
.Thursday-Friday...MVFR or lower possible with rain.

&&

.MARINE...
Sub SCA conditions are expected Sunday into Sunday Night as high
pressure remains offshore.

Easterly winds increase Monday, with SCA becoming likely Mon
night, and gales possible Tue.

Seas will build due to the persistent and strengthening
easterly flow, with general agreement between ECMWF/WNA
guidances of seas building to 12 to 14 ft by Tuesday, and likely
remaining high through midweek.

&&

.HYDROLOGY...
No hydrologic concerns through Tuesday.

Uncertainty in rainfall details exists for late week into the
next weekend, but no hydrologic concerns at this time.

&&

.TIDES/COASTAL FLOODING...
A persistent and strengthening E/NE flow and building seas
Monday Night into Tuesday will bring potential for minor
coastal flood impacts for vulnerable south bay of LI, Queens and
NY/NJ harbor coastal locales during the times of high tide
Tuesday and possibly Wednesday. There is a low probability of
moderate coastal flood impacts in these areas if forecast winds
increase in magnitude and duration. There is also potential for
minor coastal flooding/shoreline impacts along vulnerable
shoreline locales along W LI Sound during this period due to
combination of elevated water levels and wave action.

More significant issue will likely be the ocean beach flooding
and erosion Tuesday through the middle of next week with an east
to west sweep of high surf. Based on latest ECMWF/WNA wave
guidance, breaking surf is likely to build to the 6 to 10 ft
range on Tuesday and continue into Wednesday, before likely
subsiding late week. This combination of elevated water levels
and breaking surf will likely cause widespread ocean beach
flooding and erosion during the times of high tide, with
scattered areas of dune erosion. Isolated washovers are possible
where dunes have already been compromised this winter, but
overall washover probability looks at this time. Peak of the
event looks to be over a 48 hour period Tuesday into Wednesday,
with a likely subside late week.

Although models are converging on a the forecast solution described
above for this time period, there is still some inherent
uncertainty in this complex scenario and at latter time ranges.
A slight northward shift or slowing of Arthur near our area
would result in more widespread and greater magnitude
coastal/shoreline impacts, while a farther south track or
quicker movement would result in slightly lesser impacts.
Continue to monitor the latest forecast over the next couple of
days, as the scenario will get better resolved in the days to
come.

High confidence in this wave action resulting in a high risk
for dangerous rip and longshore currents Tuesday through Friday.
NWS New York, NY surf zone forecast program starts Thursday
afternoon.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...NV
NEAR TERM...JE/NV
SHORT TERM...NV
LONG TERM...NV
AVIATION...CB
MARINE...NV
HYDROLOGY...NV
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, May 17, 6:40 AM EDT, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
640 AM EDT Sun May 17 2020

ANZ330-335-338-340-345-350-353-355-181045-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
640 AM EDT Sun May 17 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is the potential for gale conditions, particularly on the
ocean waters, late Monday Night into Tuesday Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078-176-177-181045-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northern Queens-Northern Nassau-
640 AM EDT Sun May 17 2020

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ079>081-178-179-181045-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
640 AM EDT Sun May 17 2020

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Significant ocean beach flooding and erosion is likely during the
times of high tide Tuesday and Wednesday, with scattered areas of
dune erosion as a result of elevated water levels and a prolonged
east to west sweep of 6 to 10 ft surf. Isolated washovers are
possible where dunes have already been compromised this winter, but
overall washover probability is low at this time.

Dangerous rip currents and longshore currents are expected to
develop Monday afternoon and continue through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:29 PM EDTSmall Craft AdvisoryOKX54 hr

Nearby

Gale Watches in New York, 2020Every gale watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.